New Mexico, 2002Flash Flood in New Mexico, July 16, 2002
July 16, 2002 · NWS EPZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 16, 1:38 PM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 16, 1:38 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
238 PM MDT TUE JUL 16 2002
SYNOPSIS...
RIDGE OF HIGH PRESSURE ALOFT WILL PERSIST OVER MUCH OF NEW MEXICO
INTO THE WEEKEND. THE FAIRLY MOIST ATMOSPHERE WILL ALSO CONTINUE AND
THIS WILL ALLOW ISOLATED THUNDERSTORMS EACH DAY THIS WEEK.
TEMPERATURES WILL REMAIN AROUND NORMAL FOR THE SEASON...WHICH IS THE
MID 90S.
DISCUSSION...
AVN/MRF CONTINUE BACKING OFF EASTERLY TROUGH SCENARIO TOWARDS THE
END OF THE WEEK. SO ALL THATS LEFT IS FOR HIGH PRESSURE ALOFT TO
DOMINATE THE CWA FOR MOST OF THE FORECAST PERIOD. ONLY SOME SUBTLE
SHIFTS OCCUR WITH THE HIGH PRESSURE. CURRENTLY THE HIGH PRESSURE
RIDGE OVER THE CWA IS CONNECTED WITH THE UPPER PLAINS HIGH. AS THE
PLAINS HIGH DISSIPATES...THE RIDGE OVER THE AREA GRADUALLY BECOMES
CONNECTED WITH THE GULF OF MEXICO HIGH BY THURSDAY. THIS MAY CAUSE A
SUBTLE SHIFT IN THE FOCUS OF CONVECTION.
FOR NOW...LOOK FOR BEST CONVECTION TONIGHT OUT WEST WHERE SURFACE
CONVERGENCE AND MOST UNSTABLE AIR IS FOUND. THE EAST WILL HAVE TO
BATTLE DAYTIME CLOUD COVER AND A MORE STABLE AIRMASS TO KICK OFF ANY
THUNDERSTORMS. BOTH ETA/AVN SHOWING SURFACE CONVERGENCE MOVING TO
THE EAST ON WEDNESDAY. LIS ARE NOT GREAT IN THE EAST...THOUGH LAPSE
RATES ARE STILL FAIRLY HIGH...AND TROUGH DROPS DOWN ASSOCIATED WITH
MISSOURI VALLEY LOW LIFTING OUT. WILL PUT HIGHER POPS IN THE EAST.
THURSDAY...ETA SHOWS TROUGH SOUTH OF AREA WHILE AVN STILL HOLDS NEAR
THE AREA. ETA HOWEVER STILL SHOWS H5 COLD ADVECTION FURTHER
DE-STABILIZING THE EAST. WILL CONTINUE THE HIGHER POPS IN THE EAST.
AS HIGH RIGHT OVER THE AREA BECOMES MORE DOMINANT FRIDAY INTO THE
WEEKEND...THE MAIN UPPER FLOW BECOMES MORE EAST/SOUTHEAST AGAIN. WILL
KEEP PREVIOUS FORECAST FOR SCATTERED THUNDERSTORMS THROUGHOUT THE
REST OF THE EXTENDED PERIOD.
EL PASO BB 70/ 93/ 71/ 94/ 72 11213
LAS CRUCES BB 65/ 94/ 66/ 95/ 67 11213
ALAMOGORDO BB 66/ 91/ 67/ 93/ 68 11213
CLOUDCROFT BB 46/ 71/ 47/ 72/ 48 23344
TRUTH OR CONSEQUENCES BB 66/ 92/ 66/ 93/ 67 21213
SILVER CITY BB 55/ 87/ 57/ 88/ 58 42212
DEMING BB 66/ 94/ 67/ 95/ 68 31212
LORDSBURG BB 65/ 95/ 66/ 96/ 67 31212
SIERRA BLANCA BB 64/ 89/ 65/ 90/ 66 11213
.ELP...NONE
17 HEFNER
N
In the hours before
Special weather statement, Jul 16, 12:05 PM MST, 5 hours 35 minutes before
NMZ022-023-030-031-170400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
105 PM MDT TUE JUL 16 2002
...SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ACROSS
SOUTHWESTERN NEW MEXICO AND THE GILA MOUNTAINS THIS AFTERNOON...
SHOWERS AND THUNDERSTORMS NOW DEVELOPING FROM THE BOOTHEEL AND
GRANT COUNTY INTO WESTERN SIERRA COUNTY HAVE THE POTENTIAL TO
PRODUCE HEAVY DOWNPOURS AS THEY MOVE SLOWLY EASTWARD THIS AFTERNOON
AND EVENING. SOME OF THE STORMS MAY ALSO PRODUCE STRONG AND GUSTY
WINDS WITH BLOWING DUST. BECAUSE OF THE SLOW MOVEMENT...FLASH
FLOODING IS POSSIBLE IN NORMALLY DRY ARROYOS...STREAMBEDS AND
IN NARROW CANYONS. THESE STORMS ARE LIKELY TO CONTINUE INTO LATE
THIS EVENING.
MOTORISTS SHOULD USE CAUTION DUE TO THE POTENTIAL FOR LOW VISIBILITY
IN BLOWING DUST AND HEAVY DOWNPOURS...AND SHOULD WATCH FOR PONDING
ON ROADS OR WATER FLOWING ACROSS ROADS.
PARK
Flash Flood, Dona Ana
- When
- July 16, 5:40 PM MST to 6:30 PM MST
- Where
- Dona Ana County, 10 mi NW of Radium Spgs
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
A cluster of thunderstorms dropped nearly 4 inches of rain within an hour according to a RAWS rain gauge located in the Sierra de Las Uvas Mountains. The resulting runoff washed out Highway 185 between Radium Springs and Rincon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 16 to 25, 20021 death · 1 event
- Damaging Wind in Texas, July 16, 2002$1.5 million · 65 kt wind · 1 event
- Flash Flood in Wyoming, July 16, 2002$275,000 · 1 event
- Lightning Strike in Virginia, July 16, 2002$100,000 · 1 event
- Flash Flooding and Lightning Strike in Texas, July 16 to 17, 2002$53,000 · 5 events
- Flash Flood in California, July 16, 2002$50,000 · 1 event
- Hail and Damaging Winds in Montana, July 16, 20021.75 in hail · 14 events
- Hail and Damaging Winds in Montana, July 16, 200267 kt wind · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 16, 20026 events
- Flash Flooding in Texas, July 16, 20025 events
- Flash Flooding in Texas, July 16, 20024 events
- Flash Flooding in Texas, July 16, 20022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309679.